Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Two approaches to Sidorenko's conjecture


Authors: Jeong Han Kim, Choongbum Lee and Joonkyung Lee
Journal: Trans. Amer. Math. Soc. 368 (2016), 5057-5074
MSC (2010): Primary 05D40, 05C35, 26D15; Secondary 62H20
DOI: https://doi.org/10.1090/tran/6487
Published electronically: December 18, 2015
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Sidorenko's conjecture states that for every bipartite graph $ H$ on $ \{1,\cdots ,k\}$

$\displaystyle \int \prod _{(i,j)\in E(H)} h(x_i, y_j) d\mu ^{\vert V(H)\vert} \ge \left ( \int h(x,y) \,d\mu ^2 \right )^{\vert E(H)\vert}$      

holds, where $ \mu $ is the Lebesgue measure on $ [0,1]$ and $ h$ is a bounded, non-negative, symmetric, measurable function on $ [0,1]^2$. An equivalent discrete form of the conjecture is that the number of homomorphisms from a bipartite graph $ H$ to a graph $ G$ is asymptotically at least the expected number of homomorphisms from $ H$ to the Erdős-Rényi random graph with the same expected edge density as $ G$. In this paper, we present two approaches to the conjecture. First, we introduce the notion of tree-arrangeability, where a bipartite graph $ H$ with bipartition $ A \cup B$ is tree-arrangeable if neighborhoods of vertices in $ A$ have a certain tree-like structure. We show that Sidorenko's conjecture holds for all tree-arrangeable bipartite graphs. In particular, this implies that Sidorenko's conjecture holds if there are two vertices $ a_1, a_2$ in $ A$ such that each vertex $ a \in A$ satisfies $ N(a) \subseteq N(a_1)$ or $ N(a) \subseteq N(a_2)$, and also implies a recent result of Conlon, Fox, and Sudakov (2010). Second, if $ T$ is a tree and $ H$ is a bipartite graph satisfying Sidorenko's conjecture, then it is shown that the Cartesian product $ T \tiny {\, \square \,} H$ of $ T$ and $ H$ also satisfies Sidorenko's conjecture. This result implies that, for all $ d \ge 2$, the $ d$-dimensional grid with arbitrary side lengths satisfies Sidorenko's conjecture.

References [Enhancements On Off] (What's this?)

  • [1] Itai Benjamini and Yuval Peres, A correlation inequality for tree-indexed Markov chains, Seminar on Stochastic Processes, 1991 (Los Angeles, CA, 1991) Progr. Probab., vol. 29, Birkhäuser Boston, Boston, MA, 1992, pp. 7-14. MR 1172139 (93g:60037)
  • [2] G. R. Blakley and Prabir Roy, A Hölder type inequality for symmetric matrices with nonnegative entries, Proc. Amer. Math. Soc. 16 (1965), 1244-1245. MR 0184950 (32 #2421)
  • [3] David Conlon, Jacob Fox, and Benny Sudakov, An approximate version of Sidorenko's conjecture, Geom. Funct. Anal. 20 (2010), no. 6, 1354-1366. MR 2738996 (2012h:05351), https://doi.org/10.1007/s00039-010-0097-0
  • [4] R. Daudel, R. Lefebvre, and C. Moser, Quantum chemistry: Methods and applications, Interscience Publishers, New York-London, 1959. MR 0128419 (23 #B1462)
  • [5] P. Erdős and M. Simonovits, Cube-supersaturated graphs and related problems, Progress in graph theory (Waterloo, Ont., 1982) Academic Press, Toronto, ON, 1984, pp. 203-218. MR 776802 (86b:05041)
  • [6] P. Erdös and A. H. Stone, On the structure of linear graphs, Bull. Amer. Math. Soc. 52 (1946), 1087-1091. MR 0018807 (8,333b)
  • [7] C. M. Fortuin, P. W. Kasteleyn, and J. Ginibre, Correlation inequalities on some partially ordered sets, Comm. Math. Phys. 22 (1971), 89-103. MR 0309498 (46 #8607)
  • [8] Hans-Otto Georgii, Gibbs measures and phase transitions, de Gruyter Studies in Mathematics, vol. 9, Walter de Gruyter & Co., Berlin, 1988. MR 956646 (89k:82010)
  • [9] Rudolf Halin, $ S$-functions for graphs, J. Geometry 8 (1976), no. 1-2, 171-186. MR 0444522 (56 #2873)
  • [10] Hamed Hatami, Graph norms and Sidorenko's conjecture, Israel J. Math. 175 (2010), 125-150. MR 2607540 (2011m:05174), https://doi.org/10.1007/s11856-010-0005-1
  • [11] David London, Two inequalities in nonnegative symmetric matrices, Pacific J. Math. 16 (1966), 515-536. MR 0190153 (32 #7567)
  • [12] L. Lovász and M. Simonovits, On the number of complete subgraphs of a graph. II, Studies in pure mathematics, Birkhäuser, Basel, 1983, pp. 459-495. MR 820244 (87a:05089)
  • [13] H. P. Mulholland and C. A. B. Smith, An inequality arising in genetical theory, Amer. Math. Monthly 66 (1959), 673-683. MR 0110721 (22 #1589)
  • [14] V. Nikiforov, The number of cliques in graphs of given order and size, Trans. Amer. Math. Soc. 363 (2011), no. 3, 1599-1618. MR 2737279 (2012g:05106), https://doi.org/10.1090/S0002-9947-2010-05189-X
  • [15] Robin Pemantle and Yuval Peres, Domination between trees and application to an explosion problem, Ann. Probab. 22 (1994), no. 1, 180-194. MR 1258873 (95a:60148)
  • [16] Alexander A. Razborov, On the minimal density of triangles in graphs, Combin. Probab. Comput. 17 (2008), no. 4, 603-618. MR 2433944 (2009i:05118), https://doi.org/10.1017/S0963548308009085
  • [17] C. Reiher, The clique density theorem, arXiv:1212.2454 [math.CO].
  • [18] Neil Robertson and P. D. Seymour, Graph minors. III. Planar tree-width, J. Combin. Theory Ser. B 36 (1984), no. 1, 49-64. MR 742386 (86f:05103), https://doi.org/10.1016/0095-8956(84)90013-3
  • [19] A. F. Sidorenko, Extremal problems in graph theory and functional-analytic inequalities, Proceedings of the All-Union seminar on discrete mathematics and its applications (Russian) (Moscow, 1984) Moskov. Gos. Univ., Mekh.-Mat. Fak., Moscow, 1986, pp. 99-105 (Russian). MR 930303 (88m:05053)
  • [20] A. F. Sidorenko, Inequalities for functionals generated by bipartite graphs, Diskret. Mat. 3 (1991), no. 3, 50-65 (Russian); English transl., Discrete Math. Appl. 2 (1992), no. 5, 489-504. MR 1138091 (92h:05136), https://doi.org/10.1515/dma.1992.2.5.489
  • [21] Alexander Sidorenko, A correlation inequality for bipartite graphs, Graphs Combin. 9 (1993), no. 2, 201-204. MR 1225933 (94b:05177), https://doi.org/10.1007/BF02988307
  • [22] A. Sidorenko, An analytic approach to extremal problems for graphs and hypergraphs, Extremal problems for finite sets (Visegrád, 1991) Bolyai Soc. Math. Stud., vol. 3, János Bolyai Math. Soc., Budapest, 1994, pp. 423-455. MR 1319175 (96i:05091)
  • [23] Miklós Simonovits, Extremal graph problems, degenerate extremal problems, and supersaturated graphs, Progress in graph theory (Waterloo, Ont., 1982) Academic Press, Toronto, ON, 1984, pp. 419-437. MR 776819 (86k:05070)
  • [24] Stan Z. Li, Markov Random Field Modeling in Image Analysis, Springer (2001).
  • [25] George Stell, Generating functionals and graphs, Graph Theory and Theoretical Physics, Academic Press, London, 1967, pp. 281-300. MR 0239836 (39 #1193)
  • [26] J. X. Li and B. Szegedy, On the logarithmic calculus and Sidorenko's conjecture, arXiv:1107.1153 [math.CO].
  • [27] Paul Turán, Eine Extremalaufgabe aus der Graphentheorie, Mat. Fiz. Lapok 48 (1941), 436-452 (Hungarian, with German summary). MR 0018405 (8,284j)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 05D40, 05C35, 26D15, 62H20

Retrieve articles in all journals with MSC (2010): 05D40, 05C35, 26D15, 62H20


Additional Information

Jeong Han Kim
Affiliation: School of Computational Sciences, Korea Institute for Advanced Study (KIAS), Seoul, South Korea
Email: jhkim@kias.re.kr

Choongbum Lee
Affiliation: Department of Mathematics, Massachusetts Institute of Technology, Cambridge, Massachusetts 02139-4307
Email: cb_lee@math.mit.edu

Joonkyung Lee
Affiliation: Mathematical Institute, University of Oxford, OX2 6GG, United Kingdom
Email: Joonkyung.Lee@maths.ox.ac.uk

DOI: https://doi.org/10.1090/tran/6487
Received by editor(s): November 4, 2013
Received by editor(s) in revised form: June 5, 2014
Published electronically: December 18, 2015
Additional Notes: The first author was supported by the National Research Foundation of Korea (NRF) Grant funded by the Korean Government (MSIP) (NRF-2012R1A2A2A01018585) and KIAS internal Research Fund CG046001. This work was partially carried out while the author was visiting Microsoft Research, Redmond, and Microsoft Research, New England.
The third author was supported by ILJU Foundation of Education and Culture.
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society